EMAIL TO A FRIEND COMMENT

 

Contaminated Steroids Suspected Cause of Deadly Fungal Meningitis Outbreak


As of October 9, 2012, 119 cases of fungal meningitis have been reported to the CDC, including 11 deaths. As many as 13,000 people received the steroid shots that are suspected to have been contaminated with the meningitis-causing fungus.

 

The CDC reports that several of patients have had strokes related to the meningitis. In these patients, the meningitis was found to be caused by a fungus that is common in the environment but rarely causes meningitis. This form of meningitis is not contagious. Patients have had symptoms generally starting from 1 to 4 weeks after their injection. Not all patients who received the medicine will become sick. Symptoms that should prompt diagnostic evaluation include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.

 

The CDC recommends clinicians should actively contact patients who have received medicines associated with the three lots of preservative-free methylprednisolone acetate (80mg/ml) recalled on September 26. The potentially contaminated injections were given starting May 21, 2012.

 

Investigation into the exact source of the outbreak is still ongoing, but the outbreak is associated with a potentially contaminated medication. That product is preservative-free methylprednisolone acetate (80mg/ml), an injectable steroid produced and distributed by New England Compounding Center (NECC) in Framingham, Massachusetts. The CDC’s interim data show that all infected patients received injection with this product.

 

The FDA has observed fungal contamination by direct microscopic examination of foreign matter taken from a sealed vial of methylprednisolone acetate collected from NECC. The FDA is in the process of conducting additional microbial testing to confirm the exact species of the fungus.

 

The CDC and FDA recommend that all health care professionals cease use and remove from their pharmaceutical inventory any product produced by NECC. NECC recalled all products currently in circulation that were compounded at and distributed from its facility in Framingham, Massachusetts. While there is no indication at this time of any contamination in other NECC products, this recall is being taken as a precautionary measure. Products from NECC can be identified by markings that indicate New England Compounding Center by name or by its acronym (NECC), and/or the company logo.

 

The CDC and FDA are periodically updating their reporting on this outbreak.

 

See the CDC Report

 

See the FDA Alert

 

See the Recall

 

 

REPRINTS & PERMISSIONS COMMENT